Hail, Wayne
- When
- February 18, 1:25 PM EST to 1:30 PM EST
- Where
- Wayne County, 8 mi NE of Monticello
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.912, -84.728
Severe thunderstorms developed ahead of a strong cold front moving through Eastern Kentucky on February 18th. Numerous reports of large hail were received as these storms moved through.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Severe thunderstorms developed ahead of a strong cold front moving through Eastern Kentucky on February 18th. Numerous reports of large hail were received as these storms moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 18, 7:30 AM EST, 5 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 730 AM EST WED FEB 18 2009 .SHORT TERM.../TODAY AND TONIGHT/ 07Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE MOVING THROUGH NORTHERN MISSOURI. THIS LARGE WEATHER SYSTEM IS RESPONSIBLE FOR A DEVELOPING WARM FRONT THAT BROUGHT SCATTERED TO NUMEROUS SHOWERS TO EASTERN KENTUCKY DURING THE EVENING AND EARLY OVERNIGHT HOURS. A MORE ROBUST CLUSTER OF SHOWERS AND MAINLY ELEVATED THUNDERSTORMS...SOME QUITE STRONG...IS OOZING EAST ALONG THE TENNESSEE BORDER FROM SOUTH CENTRAL KENTUCKY AND UP THE CUMBERLAND VALLEY. ABUNDANT CLOUD COVER AND BREEZY SOUTH WINDS THROUGH THE NIGHT HAVE KEPT TEMPERATURES FROM FALLING TOO MUCH WITH LITTLE...IF ANY...VALLEY TO RIDGETOP DIFFERENCES NOTED. READINGS ARE GENERALLY IN THE MID 40S WITH DEWPOINTS STILL RUNNING WELL BEHIND IN THE 20S THROUGH THE AREA... BUT HIGHER THAN THEY WHERE YESTERDAY AFTERNOON WHEN AREAS OF SLEET MOVED THROUGH. THE MODELS ARE SIMILAR ALOFT THROUGH THE FIRST TWO PERIODS OF THE FORECAST AS THEY PIVOT SOUTH...AND DEEPEN INTO A CLOSED LOW...AN ALREADY RATHER DEEP TROUGH COMING OUT OF SOUTH CENTRAL CANADA. THIS UPPER LOW THEN ARCS INTO THE NORTHERN OHIO VALLEY BY THURSDAY MORNING. WITH SUCH GOOD AGREEMENT ALOFT...CHOSE TO FOLLOW THE HIGHER RESOLUTION NAM FOR WEATHER SPECIFICS. ACCORDINGLY...THE SHOWER AND THUNDERSTORM CLUSTER TO OUR SOUTHWEST IS EXPECT TO SPREAD THROUGH OUR SOUTHERN CWA OVER THE NEXT THREE TO SIX HOURS. ADDITIONAL SHOWERS WILL DEVELOP NORTH OF THE MAIN AREA AND AFFECT THE NORTHERN PORTION OF THE CWA THROUGH THE MORNING HOURS. THIS WELL FED...BY PLENTY OF UPPER LEVEL DIVERGENCE ON THE FRONT END OF A 140 KT 300MB JET...CONVECTIVE AREA SWEEPS EAST BY NOON WITH SCATTERED SHOWERS AND PERHAPS A STRAY THUNDERSTORMS LEFT IN ITS WAKE. DURING THIS TIME THE PRESSURE GRADIENT OF THE PASSING SFC LOW WILL YIELD BREEZY SOUTHWEST WINDS OF 10 TO 20 MPH AND GUSTS TO 35 MPH. THE DEEP SFC LOW THEN PUSHES ACROSS LAKE ERIE AND SENDS ITS SHARPENING COLD FRONT THROUGH THE AREA BY EVENING. BEHIND THIS COLD FRONT...BRISK NORTHWEST WINDS WILL SEND COLDER AIR INTO EAST KENTUCKY AND EVENTUALLY CHANGE ANY LINGERING RAIN SHOWERS TO SNOW TOWARD MIDNIGHT IN THE WEST AND A BIT AFTER IN THE EAST. UPSLOPE FLOW AND ADDITIONAL MOISTURE ON THE BACK SIDE OF THE LOW WILL KEEP THE SNOW SHOWERS GOING INTO THE MORNING HOURS OF THURSDAY. SOME LIGHT ACCUMULATIONS WILL BE POSSIBLE...MAINLY ON THE RIDGETOPS AND GENERALLY AN INCH OR LESS. .LONG TERM.../THURSDAY THROUGH TUESDAY/ UPPER LEVEL TROUGH WILL BE ESTABLISHED ACROSS THE EASTERN U.S. BY THURSDAY... AND WILL REMAIN IN PLACE THROUGH THE WEEKEND GETTING REINFORCED ON FRIDAY NIGHT AND SATURDAY. MODELS AGREE BASICALLY ON THAT PREMISE. DIFFERENCES DEVELOP THOUGH AS WE HEAD TOWARD THE NEW WORK WEEK WITH SEVERAL MODELS (17/12Z ECMWF AND 18/00Z CMC INCLUDED) SHOWING THE DEVELOPMENT OF A SIGNIFICANT EAST COAST WINTER STORM AS CLOSED LOW ALOFT DEVELOPS TO OUR NORTH AND EAST. 18/00Z GFS AND GEFS MEAN ARE MUCH MORE PROGRESSIVE AND THUS OFFERING LESS OF A WINTER STORM THREAT. TEND TO FAVOR THE MORE PROGRESSIVE GFS SOLUTION WITH LITTLE ENSEMBLE SUPPORT FOR THE OTHER SOLUTIONS... BUT ECMWF IS TOUGH TO BEAT AND CANNOT TOTALLY RULE OUT IT/S SCENARIO. SCATTERED SNOW SHOWER ACTIVITY FORCED LARGELY BY UPSLOPE FLOW AND INSTABILITY FROM UPPER TROUGH AXIS SWINGING OVERHEAD ON THURSDAY WILL WANE THURSDAY NIGHT AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION. ANY ACCUMULATIONS CONTINUE TO LOOK LIGHT WITH THIS EVENT. AFTER A DRY BUT COOL FRIDAY... IT STILL APPEARS THAT CLIPPER SYSTEM IS DUE IN HERE LATE FRIDAY NIGHT AND ON SATURDAY. THIS SYSTEM IS SO WOUND UP THAT WARM ADVECTION IN ADVANCE OF IT SHOULD RESULT IN A RAIN/SNOW MIX... CHANGING TO SNOW LATE ON SATURDAY BEHIND THE COLD FRONT. PREVIOUS FORECAST THEN HAD SNOW SHOWER ACTIVITY DIMINISHING BY DAWN ON SUNDAY... BUT WITH SEVERAL MODELS SHOWING LOW PRESSURE DEVELOPING ON THE FRONT TO OUR SOUTH AND MOVING QUICKLY UP THE EASTERN SEABOARD ON SUNDAY... DECIDED TO EXTEND A SLIGHT CHANCE FOR SNOW THROUGH THE DAY ON SUNDAY. STILL A LOT OF UNCERTAINTY WITH NEXT SYSTEM THREATENING MONDAY NIGHT OR TUESDAY SO KEPT JUST SLIGHT CHANCE POPS FOR THIS PERIOD. OVERALL... MADE ONLY A FEW SLIGHT CHANGES TO INHERITED TEMPS WITH BELOW TO WELL BELOW NORMAL TEMPS EXPECTED THROUGH THE PERIOD. && .AVIATION.../12Z TO 12Z/...UPDATED THE FIRST WAVE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL BE ENDING OVER THE NEXT COUPLE OF HOURS...BUT SCATTERED ACTIVITY WILL BE AROUND THROUGH THE AFTERNOON WITH SOME THUNDER STILL A POSSIBILITY. CIGS WILL REMAIN FAIRLY LOW IN THE MVFR CATEGORY THROUGH THE AFTERNOON AND INTO THE EVENING. TOWARD MIDNIGHT...COLD AIR RUSHING IN ON WEST TO NORTHWEST WINDS WILL COOL THE COLUMN AND ALLOW FOR LINGERING SHOWERS TO SWITCH TO SNOW. EXPECT SCATTERED SNOW SHOWERS TO CONTINUE AT JKL FOR MOST OF THE REMAINDER OF THE NIGHT AND WENT VCSH ELSEWHERE. STRENGTHENING WINDS ALOFT WILL ALSO PRESENT A POTENTIAL FOR LOW LEVEL WIND SHEAR WELL INTO THE MORNING. MEANWHILE...THE SFC WINDS WILL GRADUALLY INCREASE...ALONG WITH THEIR GUSTS. THESE SOUTHWEST WINDS WILL PEAK IN THE AFTERNOON WITH SUSTAINED WIND SPEEDS IN THE 15 TO 20 KT RANGE AND GUSTS NEAR 30 KTS. THESE WINDS TURN TO THE NORTHWEST IN THE EVENING WITH SPEED PRETTY MUCH UNCHANGED UNTIL CLOSER TOWARD DAWN THURSDAY WHEN THEY WILL BACK OFF A BIT. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GREIF LONG TERM....ABE AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 400 AM EST WED FEB 18 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 400 AM EST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY. HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORMS. WIND GUSTS OF UP TO 35 MPH ARE ALSO EXPECTED ON WEDNESDAY OUTSIDE OF ANY THUNDERSTORMS. THESE GUSTY WINDS WILL LIKELY CONTINUE THROUGH THURSDAY. SNOW SHOWERS ARE EXPECTED TONIGHT WITH LESS THAN AN INCH OF SNOW ACCUMULATION POSSIBLE...MAINLY ON THE RIDGETOPS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SNOW SHOWERS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT AND THEN AGAIN FROM EARLY SATURDAY THROUGH SUNDAY. LIGHT ACCUMULATIONS ARE POSSIBLE...ESPECIALLY ON SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL ACCUMULATIONS TONIGHT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. GREIF
The Knoxville radar (KMRX), 144 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
19 hail. Local standard time, as filed.
The largest reported was 1.25 inches in diameter. The average observed hail size was three quarters of an inch in diameter.
Golf ball size hail was observed at the intersection of Highways 90 and 1275.
One inch hail was observed along with high winds and 100 foot visibility.
One half to three quarter inch hail was observed and fell for 8 minutes.
Nickel size hail was observed in Gilmore and Hazel Green.
One inch diameter hail and highs that bent trees over were observed near Salyersville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153064, 153065, 153066, 153067, 153060, 153061, 153068, 153069, 153070, 153071, 153062, 153063, 153072, 153073, 153074, 153075, 153076, 153077, 153078.